Arkansas, 2022

Tornadoes and Hail in Arkansas, April 30, 2022

April 30, 2022 · NWS LZK · 10 events in 5 counties and zones

A cold front brought a broken line of thunderstorms to the state during the afternoon and evening hours of April 30th. One storm tracked from southwest White County east southeastward toward the Mississippi River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$5,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front brought a broken line of thunderstorms to the state during the afternoon and evening hours of April 30th. One storm tracked from southwest White County east southeastward toward the Mississippi River. It produced hail and even a brief tornado near Des Arc (Prairie County) just before 6 PM CST. A separate storm produced hail briefly along with a weak tornado near Tull (Grant County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 30, 1:22 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 30, 1:22 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
222 PM CDT Sat Apr 30 2022

.SHORT TERM...Today Through Monday

Frontal boundary continues advancing across the state this
afternoon with regional satellite imagery showing a gradual
decrease in persistent early day cloud cover. This has allowed for
pockets of stronger heating which, coupled with modest forcing
along the front, has eroded CINH enough for isolated convection
to initiate per mosaic radar imagery.

MLCAPE on the order of 1500-2000 J/kg and effective bulk shear
around 30-40 kts will be enough to support isolated to scattered
strong/severe storms along the front as it pushes into the
central/eastern portions of the state through the afternoon and
evening. Modest low-level hodograph curvature continues to suggest
a non-zero tornado threat, particularly with any discrete or semi-
discrete cells, although large hail and damaging winds will remain
the primary threats. PWAT values >1 inch will support locally
heavy rain as well.

As the front pushes through overnight, seasonably cool air will
filter in on W/NW flow in the post-frontal regime. Low temps in
the upper 40s to upper 50s will be common across the northwestern
three-quarters of the state with a quick moderation back to above
average temps for Sunday afternoon. Highs will reach the 70s to
low 80s.

The next system will quickly cross the Rockies on Monday with a
quick mass field response locally. Today's front will rapidly lift
north across the state as a warm front Monday afternoon with
another cold front approaching from the west. Expect showers and
storms to increase again as the warm front moves through.

&&

.LONG TERM...Monday Night Through Saturday

The long term portion of the forecast looks to remain unsettled
across the state as well as across much of the surrounding area.
Zonal to swrly flow will remain in place at the H500 level with a
series of shortwave troughs/cyclone progged to move from the western
US toward the middle of the country next week.

At the sfc, a cold front will remain in the vicinity and at times be
oriented from west to east across the middle of the state. Through
the middle of next week a couple of sfc lows will develop from the
TX/OK panhandles region and lift E/NE toward the Great Lakes. As
this occurs, the front will be pulled north of the area then return
to the state. This will provide a focus for rain and thunderstorms
as well as variability of T/Td values and wind speed/direction from
northern to southern AR.

Severe chances and the potential for heavy rainfall exist next week
across the state, with the current focus being portions of W/NW
Arkansas. But, given the continued variability in medium range data,
the main area of concern could shift in both area and time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     78  54  80  55 /  70  10   0  10
Camden AR         83  57  85  62 /  50  50   0  20
Harrison AR       78  50  75  53 /  40   0   0  20
Hot Springs AR    80  54  83  60 /  70  10   0  30
Little Rock   AR  81  57  84  61 /  70  20   0  30
Monticello AR     83  60  84  62 /  30  70   0  10
Mount Ida AR      80  52  83  59 /  60   0   0  40
Mountain Home AR  78  51  77  53 /  40   0   0  10
Newport AR        79  55  80  56 /  50  20   0  10
Pine Bluff AR     82  58  83  62 /  50  50   0  20
Russellville AR   80  52  82  58 /  50   0   0  30
Searcy AR         80  53  81  56 /  70  10   0  20
Stuttgart AR      80  58  82  61 /  50  40   0  10
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...69 / Long Term...67
Hazardous weather outlook, Apr 30, 2:56 AM CST, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
356 AM CDT Sat Apr 30 2022

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-011000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
356 AM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A cold front will drop southeast into the state today...with
chances for showers and thunderstorms increasing across much of
the state. Some strong to severe thunderstorms will be possible
across central into eastern sections of the state this afternoon
and early evening. Large hail will be the primary threat expected
with the strongest storms...along with damaging winds. A brief
tornado or two could also be seen...along with locally heavy
rainfall possible. Expect the threat for hazardous weather to
become low late tonight into Sunday.

.DAYS TWO THROUGH SEVEN...Sunday Through Friday

Expect no hazardous weather for Sunday. However, it will become
unsettled in the coming days, with rounds of showers and
thunderstorms Monday into Tuesday, and Thursday into Friday. Areas
of heavy rain are expected, especially in northern and central
sections of the state. The forecast calls for two to three inches
of precipitation from Little Rock northward. There could be flash
flooding in places.

Several tributaries are already swollen, including the Black, Cache,
Ouachita, and lower White Rivers. Given the possibility of heavy
rain, flooding along these rivers should continue, and water levels
may go up even more.

At this time, it appears any severe weather will be isolated in
the coming days.

.Spotter Information Statement...

Spotter activation may be needed this afternoon and evening.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Apr 30, 3:22 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Little Rock AR
422 PM CDT Sat Apr 30 2022

ARZ042-043-302145-
Saline AR-Garland AR-
422 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of central Garland and
west central Saline Counties through 445 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mountain Pine, or 7 miles northwest of Hot Springs, moving east at 30
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hot Springs...                    Hot Springs Village...
Mountain Pine...                  Hot Springs National Park...
Lake Ouachita State Park...       Gulpha Gorge...
Mountain Valley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Arkansas.

&&

LAT...LON 3450 9322 3461 9326 3472 9291 3451 9284
TIME...MOT...LOC 2122Z 257DEG 27KT 3456 9316

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

233
Special weather statement, Apr 30, 3:29 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Little Rock AR
429 PM CDT Sat Apr 30 2022

ARZ054-055-302200-
Hot Spring AR-Grant AR-
429 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of west central Grant
and southeastern Hot Spring Counties through 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Malvern, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malvern...                        Poyen...
Jenkins Ferry State Park...       Thiel...
Donaldson...                      Lono...
Fenter...                         Brush Creek...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and southwestern Arkansas.

&&

LAT...LON 3419 9290 3430 9293 3441 9261 3419 9254
TIME...MOT...LOC 2129Z 261DEG 24KT 3426 9284

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

233
Special weather statement, Apr 30, 3:42 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Little Rock AR
442 PM CDT Sat Apr 30 2022

ARZ053-054-062-302215-
Hot Spring AR-Clark AR-Dallas AR-
442 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of east central Clark,
northwestern Dallas and southeastern Hot Spring Counties through 515
PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm over
Richwoods, or near Arkadelphia, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arkadelphia...                    Gum Springs in Clark County...
Richwoods...                      Joan...
Curtis...                         Dalark...
Griffithtown...                   Manning...

This includes Interstate 30 between mile markers 68 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Arkansas.

&&

LAT...LON 3399 9311 3410 9315 3419 9281 3398 9276
TIME...MOT...LOC 2142Z 257DEG 26KT 3405 9304

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

233
Special weather statement, Apr 30, 3:51 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Little Rock AR
451 PM CDT Sat Apr 30 2022

ARZ042-043-054-302215-
Hot Spring AR-Saline AR-Garland AR-
451 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of east central
Garland, south central Saline and northeastern Hot Spring Counties
through 515 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lonsdale, or 8 miles south of Hot Springs Village, moving east at 30
mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Benton...                         Bryant...
Haskell...                        Traskwood...
Tull...                           Lonsdale...
Salem in Saline County...         Bauxite...
Nance...                          Shaw...
Grape...                          Crows...
Owensville...

This includes Interstate 30 between mile markers 105 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and southwestern Arkansas.

&&

LAT...LON 3459 9297 3466 9252 3446 9254 3445 9259
      3449 9299
TIME...MOT...LOC 2151Z 272DEG 26KT 3454 9290

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

51
Special weather statement, Apr 30, 4:13 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Little Rock AR
513 PM CDT Sat Apr 30 2022

ARZ054-055-302245-
Hot Spring AR-Grant AR-
513 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of west central Grant
and east central Hot Spring Counties through 545 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thiel, or 13 miles west of Sheridan, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sheridan...                       Leola...
Prattsville...                    Jenkins Ferry State Park...
Thiel...                          Dogwood...
Cross Roads in Grant County...    Brush Creek...
Slabtown...                       Millerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and southwestern Arkansas.

&&

LAT...LON 3418 9269 3429 9273 3437 9238 3418 9234
TIME...MOT...LOC 2212Z 263DEG 23KT 3424 9263

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

233
Special weather statement, Apr 30, 4:15 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Little Rock AR
515 PM CDT Sat Apr 30 2022

ARZ042-043-054-055-302245-
Hot Spring AR-Grant AR-Saline AR-Garland AR-
515 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of northwestern Grant,
southeastern Garland, south central Saline and northeastern Hot
Spring Counties through 545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lonsdale, or 10 miles southeast of Hot Springs Village, moving east
at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benton...                         Bryant...
Haskell...                        Traskwood...
Tull...                           Lonsdale...
Salem in Saline County...         Bauxite...
Nance...                          Shaw...
Glen Rose...

This includes Interstate 30 between mile markers 103 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and southwestern Arkansas.

&&

LAT...LON 3447 9294 3458 9293 3462 9252 3442 9254
TIME...MOT...LOC 2214Z 269DEG 24KT 3452 9285

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

233

The radar

The Little Rock radar (KLZK), 29 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado, 2 funnel cloud, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Lonoke

When
April 30, 4:19 PM CST
Where
Lonoke County, 1.13 mi E of Mountain Spgs
Measured
1 in hail
Reported by
Public
Coordinates
35.030, -92.050

Nickel to quarter size hail was reported at Greystone near Cabot. The report was relayed by broadcast media.

Thunderstorm Wind, Lonoke

When
April 30, 4:50 PM CST
Where
Lonoke County, 0.57 mi E of Jacksons Store
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
34.980, -91.870

A tree was blown down across Hwy. 38.

Hail, Prairie

When
April 30, 5:08 PM CST
Where
Prairie County, 1.49 mi NNW of Hickory Plains
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
35.000, -91.740

Tornado, Grant

When
April 30, 5:14 PM CST to 5:17 PM CST
Where
Grant County, 0.83 mi ENE of Tull to 1.11 mi E of Tull
Rating
EF0
Path length
0.34 mi
Path width
50 yd
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.454, -92.556

This tornado was brief and remained over private timber company property with no observed damage. A tornado was reported at Tull, blowing trees down.

Funnel Cloud, Prairie

When
April 30, 5:48 PM CST
Where
Prairie County, 1.33 mi ESE of Four Mile Corner
Reported by
Trained Spotter
Coordinates
34.960, -91.530

A funnel cloud was reported southwest of Des Arc.

Tornado, Prairie

When
April 30, 5:52 PM CST to 5:55 PM CST
Where
Prairie County, 1.34 mi S of Four Mile Corner to 1.54 mi SSE of Four Mile Corner
Rating
EF0
Path length
0.29 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.951, -91.546

A video posted to social media showed a brief weak tornado south of Des Arc. The tornado initially began in a farm field near the intersection of North Simmons Road and East Skarda Road. It affected farming facilities on East Skarda Road, blowing the roof and doors off of a farm shop. It also blew propane tanks out of the shop. Two trees were blown over, and multiple power poles were snapped in two. It then lifted shortly after hitting the farm shop.

Hail, Prairie

When
April 30, 6:01 PM CST
Where
Prairie County, 0.89 mi NW of Des Arc
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.980, -91.510

Funnel Cloud, Monroe

When
April 30, 6:37 PM CST
Where
Monroe County, 1.7 mi W of Brinkley
Reported by
Trained Spotter
Coordinates
34.880, -91.210

Hail, Monroe

When
April 30, 6:52 PM CST
Where
Monroe County, 0.57 mi W of Brinkley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.880, -91.190

Hail of dime to quarter size fell on the north side of Brinkley.

Heavy Rain, Ouachita

When
April 30, 7:50 PM CST
Where
Ouachita County, 1.34 mi WSW of Stephens Muni Arpt
Reported by
Fire Department/Rescue
Coordinates
33.420, -93.070

Stephens Fire Dept. PWS reported approximately 3.50 inches of rainfall since 530 pm CST, with 2 inches falling in a span 30 minutes between 740 pm and 810 pm CST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyThe tornado archive for Arkansas, 2022Warnings in Arkansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016052, 1016053, 1016054, 1016058, 1020138, 1016063, 1016055, 1020139, 1016056, 1016057.